Log in
Cholesterol Support
8,250 members2,324 posts

Atorvastatin

Hello

I’m new to the community. I have been taking Atorvastatin for 6 months after being diagnosed with high cholesterol of 7.5 . I’ve noticed some side effects but most prominent is the feeling of nausea through various times of the day. Also had constipation and a general feeling of lethargy. Recently had my bloods done and my cholesterol has dropped to 5. So I’ve got an appointment with my GP in a couple of days and was thinking of asking to come off statins or switch to a different type to stop the side effects.

P.s I’m taking a daily 20mg dose

Any help or advice appreciated

16 Replies
oldestnewest

What was the reason for blood test?

Do you have all the lipid blood test numbers?

Did your GP do a risk analysis?, offer you life style change?

Write down a list of questions to ask at your appointment and answers for future reference.

You could ask your GP for a 12-lead stress test and also an electro cardiogram, echo cardiogram to identify there there is any health problem due to this little extra cholesterol compared to the guide line. After the test results a cardiologist can make an informed decision on medication.

Life style change, watching out for hidden and free sugar in food and drinks, regular exercise can help towards a healthy life.

Reply

Thanks for your prompt reply.

My high cholesterol was originally flagged in a routine medical at work as I am a Firefighter we get health screened every two years.

My blood pressure is fine, fitness level good although a little overweight and I’m 50 years old.

So I went to my GP and got a more accurate cholesterol check. That was 8 months ago and I think it came back as 8.2 cholesterol. I was offered statins but declined as I thought I could lower it naturally. I had retest after a month and the level had roughly stayed the same so I reluctantly accepted medication in the form of Atorvastatin.

Also, the original blood tests identified very low level of Vitamin D.

I have just contacted my GP Surgery and they are emailing me a breakdown of the latest blood test results which I will post as soon as I get them.

1 like
Reply

Google for getting Vitamin D from food to start with, as we are getting more sunshine try to spend time in the sun to get Vit D. There is Vit D, supplement.

You can also look for information on "Food as medicine", for better health.

You need to understand the side effect of cholesterol medication, your work is very demanding.

Please ask your GP on Vit D.

Reply

Thanks again for your reply. I will speak to GP about Vit D . When you say I need to understand the side effects of cholesterol medication, I have read the various symptoms that can occur from taking Atorvastatin which include some of what I have. I would ideally like to manage my high cholesterol naturally but realise that this may not be possible so I guess it’s probably just finding the right type of statin which doesn’t give me the side effects I describe particularly the nausea!

1 like
Reply

Ok here are the results of my latest blood test

Serum Cholesterol 5.0 mmol/l

Serum Tryglycerides 5.34 mmol/l

Serum HDL Cholesterol 1.23 mmol/l

Serum LDL Cholesterol n/a due to raised level of Tryglycerides

Serum Cholesterol/HDL Level Ratio 4.07

Serum non HDL Cholesterol Ratio 3.8

Liver function tests were all ok.

Maybe the high Tryglycerides is a concern?

Reply

Thank you.

Here is a formula:

LDL cholesterol = Total cholesterol – HDL cholesterol –

triglyceride/2.19.

If triglyceride is within limits then it can be calculated.

"A simple blood test can reveal whether your triglycerides fall into a healthy range: Normal — Less than 150 milligrams per deciliter (mg/dL), or

less than 1.7 millimoles per liter (mmol/L)

Borderline high — 150 to 199 mg/dL (1.8 to 2.2 mmol/L)

High — 200 to 499 mg/dL (2.3 to 5.6 mmol)"

Please Google triglyceride, write down all you questions on triglyceride and Vit D, for your appointment. Your GP may look at blood pressure and blood glucose numbers as well.

Good luck and take care. Please doe provide update. Thanks.

Reply

AS you sat TG is what you need to look at reducing. Your GP may be able to help you.

Reply

Hi Ian,

All of the responses here are invaluable and wonderful.

Special thanks to you, Londinium as your posts look fantastic and informative as I am always looking to improve my diet.

As far as the Atorvastatin is concerned, the physical effects that you are experiencing are not uncommon. Go to Drugs.com and look it up as you will find the information eye opening.

I was prescribed Atorvastatin by my then endocrinologist, for 8 miserable months.

I suffered violent back pains under my right rear rib and upset stomachs. The sad thing is that the medication did not significantly lower my cholesterol; despite my being a vegetarian.

I also had normal HDL and Triglycerides. This is due to my Hashimotos hypo thyroid.

My endocrinologist refused to believe me despite bringing him the data, and saw the discomfort before eventually agreeing to " temporarily" removing the statin.

After coming off the statin, my GP discovered muscle swelling and an allergy all caused by the statin at a routine physical.

I am fortunate as my GP is terrific. We have come up with alternatives which work for me and at present my LDL is normal at 125 ( range 64 - 131) and total cholesterol 17 points from normal; that is due to the increase in HDL from 64 to 72, which she and my nephrologist are not unhappy about. My goal is to get the LDL lower.

I take Piper Biomedical Plant Sterols - Clinical Strength, 1,000mg, 1,000mg Puritans Pride Phytosterol, ( I buy them on Amazon due to the lesser price) and 2,400mg of lecithin.

I also take Calcium, Magnesium Citrate liquid with D3.

Additionally, I switched to Benechol Lite Spread and eat alot of fresh and fresh frozen vegetables. My protein is plant based, so no meat.

All ingredients have been approved by a renal dietician as well as both physicians.

( I also have an autoimmune kidney disorder).

Should this cease, we have discussed Zetia which lowers cholesterol and is not a statin base and has been successful in lowering LDL.

So far, so good. Diet and exercise have also been helpful to me, but remember that we are all different.

All for research and discussion with your doctor.

Please let us all know how you are doing and what the outcome is. We care.

B...

1 like
Reply

Energy drinks on its own or added to sprites, coke, Pepsi and many other soft drinks can give elevated cholesterol.

Reply

I didn’t think my intake of sugars/carbs was high. I’ve just noticed on my test that I think they did test my blood glucose levels.

Something called HbA1c was 33?

The only other reason I can think of for my high level of triglyceride is the night before my test my wife and I had a bottle of wine to celebrate her birthday. Maybe that skewed the test as I think there is a lot of sugar in red wine?

Reply

HbA1c, normal below 42, therefore on 33 your are OK, They do say do not take any drinks before any blood test and some blood tests are 12 hour fasting.

Ask for a another cholesterol lipid blood test, make sure you do not take drinks for one week to eliminate high TG!!!

you are slowly getting there.

Reply

I think the bottle of wine the night before will have altered your triglyceride level. I have high triglyceride, slightly high cholesterol and NAFL which im trying to improve slowly but surely. You are supposed to fast for between eight and twelve hours before your blood test, drinking only water if you get thirsty. Also, my doctor told me that there is a certain substance in alcohol that specifically increases triglyceride levels but beware as it is also present in alcohol free versions too but in smaller amounts.

Reply

Ok, so I went to see GP today and explained the side effects of Atorvastatin. She said to stop taking them for a week to see if it’s the Atorvastatin that’s causing my issues. She said that if it was then there is other medications I can take to control my cholesterol and also bring down my triglyceride levels. I also mentioned my Vit D deficiency and she said to take a one a day supplement

Reply

Thank you for the up date.

Speak to the pharmacist before buying Vit D.

Controlling food and drinks intake is the best medicine!

Reply

Statins reduce the body's ability to take in Vit D.

Reply

Statins have been a real money-maker for the pharmaceutical industry, they have never before had such a successful marketing exercise. Doctors also get an inducement for prescribing statins (in the U.K. under the QOF scheme introduced by the Blair gouvernment). The industry lowered the considered safe level for cholesterol in order to enlarge their market. I recommend that you read an article at: healthscams.org.uk/statins-... You will also find other references to statins on the same web site if you look at the front page; there are so many vested interests.

The pharmaceutical industry has created a new market by making well people ill; the disease is called iatrogenic disease. Doctors have been handing them out like sweets.

2 likes
Reply

You may also like...